VFEND and KALETRA
Jan 5, 2007
Hello. My most recent t count was 4, being resistant to everything (hoping a new combo available soon). I take Kaletra with Truvada, and am resistant to Diflucan. My mouth is in terrible shape with alot of thrush and slight hairy leukoplakia. My doctor prescribed Vfend to try, but I keep reading that it should not be taken with Kaletra. I am desparate for some relief of my mouth pain, I have tried the small white tablets and swishes, but nothing has helped. Should I try the vfend?
Response from Dr. Young
Thanks for your post.
The major issue with voriconazole (Vfend) and lopinavir/ritonavir (Kaletra) is the potential drug interaction between the two drugs that may significantly reduce the levels of vori. Here's from the package insert:
"Coadministration of voriconazole (VFEND) with KALETRA has not been studied. However, administration of voriconazole with ritonavir 400 mg every 12 hours decreased voriconazole steady-state AUC by an average of 82%. The effect of lower ritonavir doses on voriconazole is not known at this time. Until data are available, voriconazole should not be administered to patients receiving KALETRA."
The effect of the lower dose of ritonavir in Kaletra should be less than the 400 mg dose in the above noted study, but I'd proceed with caution on two points- first, the effectiveness of voriconazole will probably be less and secondly, if the lower-exposure of the drug doesn't effectively eradicate the thrush, there's the possibility of developing voriconazole resistance.
If you were my patient, I'd probably not go after the voriconazole, but rather try amphoteracin swish and swallow- this can be very effective in treating fluconazole-resistant thrush and shouldn't have significant drug interactions.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.